Last Wednesday I was expecting my second intrathecal injection. There was a delay with the doctor coming round, and by about 14:30 I was resigned to the fact it wasn’t going to happen (noting that the doctors finish at 17:00). It turns out there was a difference in opinion between the new registrar (who by the way, seems to be on the ball; a refreshing enhancement to the ward) and the doctor who would perform the procedure. The registrar felt that I was best off getting it out of the way so I could go home for a couple of days to be back on Saturday, while the doctor felt that I needed a break between the injections in case of an adverse reaction. Bearing in mind that I didn’t really want to spend another whole week in hospital, I quietly sided with the registrar. The consultant came down to decide; the three of them came in to my room having audibly discussed this outside and told me that they had decided that I could go home this evening. Conveniently my dad had just arrived while this was going on, so a couple of hours’ admin and we were travelling back home. I thought it was a little strange that they could just cancel this procedure, but they need beds and I wasn’t going to argue.
Chemotherapy Outpatient style
Having spent Thursday at home, and feeling a little refreshed, on the Friday I was due a short course of Vincristine. The dose was just a 10 minute infusion so they decided it would be ‘easier’ if I had this as an outpatient. It was a little strange to be sat on a ward that apart from the lack of beds and curtains, seemed familiar. A chair, side table with water jug, drug trolley, drip stand with pump and an HCA walking round performing ‘OBS’
A cup of tea and paperwork later, we were done. The 10 minute infusion took about 3 hours out of my dad’s day, but I think he feels like he’s making up for lost time and said he’s glad to help.
Return to hospital
with all the travelling, packing and unpacking, it didn’t feel like I had much time at home, but I managed to delay my return visit till the evening with a minor fib about having to arrange transport. This meant that some of the visits by friends and family which had been planned on Saturday could be performed in the comfort of home rather than in the depressing side room without Mariokart.
Saturday afternoon was spent preparing for a day of 24hours Methotrexate on Sunday followed by a 3 hour course of Rituximab. The course started on time at 4am with some pre-meds including antihistamine and a drug to protect my bladder. This was followed by saline solution which preceded the methotrexate by a few hours and continues as I write this until my body has expunged the remaining poison.
I had almost forgotten about the Groundhog Day routine that ensues with this treatment: beep beep, wake up, unplug the pumps and stumble with the stand into the bathroom, urinate into a jug, return to bed and press the call bell, lights on, urine tested, bag mixed and refitted to the pump, try and get some more sleep. This happens every 2 hours for about 4-6 days.
I realised I was feeling really weak yesterday and my blood results confirmed neutropenia. I had a couple of blood transfusions which seemed to help and I feel a little more alive today.
How do I feel?
With the obvious lack of sleep I’m shattered. I’m a little disorientated and dizzy; I’m not sure whether this is due to tiredness or the treatment, but probably a little of each. As expected, the main side effect from the methotrexate is that it affects one’s gastrointestinal tract meaning blisters and bleeding from my mouth all the way down to out.
I’m still using a multitude of mouthwashes which help, along with tablets to aid bowel movements, but eating and brushing my teeth hurts. I have constant pains in my abdomen similar to wind or stomach cramps along with horrible shooting pains which make me writhe around a little, but I’m getting used to this now and I know it will ease off in a few days.
A new pain, which I don’t remember from before is intense stinging in my fingers. I’ve had tingling fingers pretty consistently, but yesterday this got a lot worse to the point that I couldn’t peel an orange without a knife and I was a little concerned about being able to play the violin again. The registrar comforted me slightly by saying that this was due to the vincristine and is fairly well documented, although It might take 6 months to dissipate, it would go eventually and he increased my dose of amytriptiline in order to help minimise the sensation.